Alert archive / Florida / Coastal Flood Statements in 2008

Coastal Flood Statement 28, NWS Miami, FL

December 23, 2008Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Dec 23, 2008, 4:44 AM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2008, 4:44 AM EST (09:44 UTC)
Expired
Dec 23, 2008, 6:00 PM EST
In force
13 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 9.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2008-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2008-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMFL 230944
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
444 AM EST TUE DEC 23 2008

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES THROUGH TONIGHT...

FLZ168-172-173-231745-
/O.NEW.KMFL.CF.S.0028.081223T0944Z-081223T2300Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
444 AM EST TUE DEC 23 2008

STRONG HIGH PRESSURE IN THE ATLANTIC WILL PRODUCE AN EAST WIND OF
20 TO 25 MPH WITH GUSTS TO AROUND 30 MPH ALONG THE BEACHES OF PALM
BEACH, BROWARD AND MIAMI-DADE COUNTIES. THE COMBINATION OF THIS
ONSHORE FLOW AND LOW TIDE AROUND NOON TODAY WILL RESULT IN A HIGH
RISK OF RIP CURRENTS AT ALL ATLANTIC BEACHES...AND SWIMMING IS
STRONGLY DISCOURAGED.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT. 

&&

$$
1 follow-up statement
000 
WHUS42 KMFL 231859
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
159 PM EST TUE DEC 23 2008

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES THROUGH TONIGHT...

FLZ168-172-173-232300-
/O.CON.KMFL.CF.S.0028.000000T0000Z-081223T2300Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
159 PM EST TUE DEC 23 2008

STRONG HIGH PRESSURE IN THE ATLANTIC WILL PRODUCE AN EAST WIND OF
20 TO 25 MPH WITH GUSTS TO AROUND 30 MPH ALONG THE BEACHES OF
PALM BEACH... BROWARD AND MIAMI-DADE COUNTIES. THE ONSHORE FLOW WILL
RESULT IN A HIGH RISK OF RIP CURRENTS AT ALL ATLANTIC
BEACHES...AND SWIMMING IS STRONGLY DISCOURAGED.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Dec 23, 3:49 AM EST, 55 minutes earlier.

Area forecast discussion, Dec 23, 3:49 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
349 AM EST TUE DEC 23 2008

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES THROUGH WEDNESDAY...

.SHORT TERM...TODAY THROUGH WEDNESDAY...A LAYER OF LOW/MID LVL
CLOUDS OVER BAHAMAS/WRN ATLC SHOULD CONTINUE TO AFFECT AT LEAST
ERN ZONES TODAY AND THIS EVENING. THIS WILL HELP TO KEEP MAX
AFTERNOON TEMPS IN THE MID 70S. HOWEVER, LESS CLOUD COVER IS
EXPECTED OVR INTERIOR/WEST, WHILE AT THE SAME TIME THE FRESH TO
STRONG EAST FLOW WILL NOT ALLOW ANY MARITIME INFLUENCE FROM THE
GULF OF MEX...AND SO MAX AFTERNOON TEMPS COULD REACH THE LOW 80S
TODAY AND EVEN MID 80S WEDNESDAY IN PORTIONS OF COLLIER/MAINLAND
MONROE COUNTIES. NO SIGNIFICANT PRECIP SHOULD BE EXPECTED FROM
THESE CLOUDS, HOWEVER A SPRINKLE HERE AND THERE COULD OCCUR. A
SLIGHTLY HIGHER CHANCE FOR PRECIP IS EXPECTED ACROSS ERN ZONES
TONIGHT AND WED AS REMNANTS OF AN OLD FRONTAL BOUNDARY START TO
MOVE NWWD ACROSS MAINLAND S. FLORIDA.

THE FRESH TO STRONG EAST FLOW WILL ALSO RESULT IN A HIGH RISK OF
RIP CURRENTS ALONG THE ATLANTIC BEACHES THROUGH WED.

&&

.LONG TERM...THURSDAY THROUGH MONDAY...AND SO THE WARMING TREND
BEGINS...BOTH GFS AND ECMWF AGREE ON DEVELOPING A MASSIVE DEEP
LAYER RIDGE FROM THE WRN CARIB/ATLC NORTH ACROSS THE PENINSULA AND
ERN HALF OF THE COUNTRY. THIS RIDGE WILL VIRTUALLY BLOCK ANY MID-
LATITUDE SYSTEM FROM APPROACHING S. FLORIDA FROM THE NW THROUGH
THIS PERIOD. LACK OF CLOUD COVER/MODERATE TO STRONG SUBSIDENCE AND
A EAST TO SE LOW LVL FLOW WILL CONTRIBUTE TO THE WARMING TREND.
MAX AFTERNOON TEMPS THROUGH THIS PERIOD COULD BE AS MUCH AS 5 TO 6
DEGREES ABOVE SEASONAL VALUES ON BOTH EAST/WEST COASTS WITH
SLIGHTLY HIGHER VALUES OVR WRN INTERIOR. MINS, ON THE OTHER HAND,
COULD BE AS MUCH AS 7 TO 10 DEGREES HIGHER.

.MARINE...SFC WINDS SHOULD BE SHIFTING TO EAST AND INCREASE IN
SPEED AS THE SFC HIGH OVER ERN U.S. MOVES EAST OVER THE WRN ATLC
AND THE PRESSURE GRADIENT TIGHTENS OVER THE LOCAL WATERS. FRESH TO
STRONG WINDS OF 20 TO 25 KNOTS SHOULD PERSISTS OVER MUCH OF S. FL
WATERS AT LEAST THROUGH TONIGHT. A SMALL CRAFT ADV WL CONTINUE FOR
ALL ATLC/BISCAYNE AND OFFSHORE GULF OF MEX WATERS. A CAUTION WILL
BE MENTIONED FOR LAKE OKEECHOBEE/NEAR SHORE GULF WATERS. THE SFC
HIGH SHOULD CONTINUE TO MOVE EAST BY WED AND AS THE PRESS GRADIENT
RELAXES SO WILL THE WINDS DECREASE.

&&

.FIRE WEATHER...THE E/SE FLOW WILL RESULT IN DEW POINTS INCREASING
SIGNIFICANTLY, RH VALUES ARE EXPECTED TO REMAIN WELL ABOVE
CRITICAL LEVELS THROUGH THE ENTIRE FORECAST PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  71  79  71 / 10 10 10 20
FORT LAUDERDALE  76  72  78  72 / 10 20 20 20
MIAMI            76  70  79  71 / 10 20 20 20
NAPLES           78  63  82  65 / -  10 10 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 7 AM EST WEDNESDAY FOR AMZ630-AMZ650-
     AMZ651-AMZ670-AMZ671.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM EST WEDNESDAY FOR GMZ676.

&&

SHORT TERM/LONG TERM/MARINE/FIRE...47/RGH
AVIATION...30/KOB
Hazardous weather outlook, Dec 23, 4:38 AM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
438 AM EST TUE DEC 23 2008

FLZ063-066>075-168-172>174-240045-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
438 AM EST TUE DEC 23 2008

...HIGH RISK OF RIP CURRENTS ALL ATLANTIC BEACHES...
...ROUGH MARINE CONDITIONS ATLANTIC WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: AN EAST WIND OF 20 TO 25 MPH ALONG WITH LOW TIDE
LATE THIS MORNING WILL RESULT IN A HIGH RISK OF RIP CURRENTS AT
THE BEACHES OF PALM BEACH, BROWARD AND MIAMI-DADE COUNTIES.

WAVES: SEAS IN THE GULF STREAM WILL BE 5 TO 8 FEET THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EAST TO SOUTHEAST WIND WILL CONTINUE INTO THIS UPCOMING WEEKEND
FOR AN ELEVATED RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES. IN
ADDITION, SEAS IN THE GULF STREAM WILL CONTINUE NEAR 7 FEET ON
WEDNESDAY SLOWLY SUBSIDING TO LESS THAN 6 FEET BY THE END OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

Nearby

Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.